Dermatitis

Alopecia immunotherapy may trigger urticaria


Drug-induced urticaria may be the price patients with alopecia pay for the remarkable improvements in hair regrowth achieved  with JAK inhibitor treatment, dermatologists in Victoria say.

With biologics now undergoing clinical trials in patients with alopecia, Dr Brent Doolan and colleagues at the Department of Dermatology, Royal Melbourne Hospital report a case of urticaria in a 21-year old man who was undergoing treatment with tofacitinib for alopecia universalis.

Writing in the British Journal of Dermatology, they note that dermatologist interest in the use of JAK inhibitors for alopecia is increasing based on early trials showing up to 77% of patients experiencing hair regrowth.

They report the case of a young male patient who had a good hair regrowth response within weeks of starting treatment with tofacitinib 5mg twice daily.

The man had a 10-year history of alopecia univeralis that had not responded to other treatments and which severely impacted his life, requiring him to wear false eyebrows and caps at all times to avoid anxiety and social and workplace embarrassment.

After 8-weeks of tofactinib treatment he had  signs of hair regrowth on his scalp, eyebrows and jawline. However after 14 weeks of treatment he developed intensely pruritic, erythematous, migratory wheals on his arms and legs.

There were no painful or mucosal effects and the man decided to remain on tofacitinib after the symptoms were controlled within four days of treatment with oral cetirizine and topical betamethasone dipropionate (0.05%) cream.

The dermatologists said JAK inhibitors may cause urticaria through their effects on eosinophil-promoting cytokines, and further information on the frequency of this effect would come from phase 3 trials currently underway.

“Clinicians should be aware of urticaria as a possible adverse event of tofacitinib treatment,” they concluded.

Already a member?

Login to keep reading.

OR
Email me a login link
logo

© 2022 the limbic